Case We describe a 55-year-old woman suffering from Sezary syndrome, had undergone chemotherapy consisting of cycles of cyclophosphamide and prednisone. 10 months later, she noticed a progressively increasing reticulated generalised pigmentation in the face, trunk and the extremities. Cylophosphamide was withdrawn. The hyperpigmentation began to clear slowly and gradually after 7 months. One year after cyclophosphamide withdrawal and facing the relapse of the disease, and its transformation to a large T cell lymphoma a mini CHOP (cyclophosphamide, doxorubicin, vincristine and prednisone) protocol was held, leading to a remarkable aggravation of the pigmentation. Conclusion This adverse drug reaction to cyclophosphamide is peculiar by its localization and distribution and should be known in order not to confuse with other dermatosis.
Adverse drug event Cyclophosphamide Skin pigmentation
This is a preview of subscription content, log in to check access.
Conflicts of interest
Dutz JP, Ho VC. Immunosuppressives in dermatology. An update. Dermatol Clin. 1998;16:235–51.PubMedGoogle Scholar
Ranawaka RR. Patterns of chromonychia during chemotherapy in patients with skin type V and outcome after 1 year of follow-up. Clin Exp Dermatol. 2009;34:e920–6.PubMedCrossRefGoogle Scholar
Srikanth M, Van Veen J, Raithatha A, Reilly JT. Cyclophosphamide-induced nail pigmentation. Br J Haematol. 2002;117:2.CrossRefGoogle Scholar
Kumar S, Dixit R, Karmakar S, Paul S. Unusual nail pigmentation following cyclophosphamide-containing chemotherapy regimen. Indian J Pharmacol. 2010;42:243–4.PubMedCrossRefGoogle Scholar
Dave S, Thappa DM. Peculiar pattern of nail pigmentation following cyclophosphamide therapy. Dermatol Online J. 2003;9:14.PubMedGoogle Scholar
Manigand G, Faux N, Dumas D, Taillandier J, Fixy P, Richerd F. Nail pigmentation during therapy with cyclophosphamide and doxorubicin. Sem Hop. 1983;59:1840–1.PubMedGoogle Scholar
Chittari K, Tagboto S, Tan BB. Cyclophosphamide-induced nail discoloration and skin hyperpigmentation: a rare presentation. Clin Exp Dermatol. 2009;34:405–6.PubMedCrossRefGoogle Scholar
Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.PubMedCrossRefGoogle Scholar
Tobin DJ, Hagen E, Botchkarev VA, Paus R. Do hair bulb melanocytes undergo apoptosis during hair follicle regression (catagen)? J Invest Dermatol. 1998;111:941–7.PubMedCrossRefGoogle Scholar